Georgia, 2016Hail and Damaging Winds in Georgia, June 17, 2016
June 17, 2016 · NWS CAE · 4 events in 4 counties and zones
A back door cold front moved slowly southward across the Midlands. Scattered to numerous strong to severe thunderstorms developed ahead of this boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A back door cold front moved slowly southward across the Midlands. Scattered to numerous strong to severe thunderstorms developed ahead of this boundary. The storms produced strong damaging wind gusts and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 17, 12:42 PM EST, 23 minutes earlier.
Area forecast discussion, Jun 17, 12:42 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
142 PM EDT FRI JUN 17 2016
.SYNOPSIS...
An area of low pressure off the North Carolina coast will drag a
cold front through the area this afternoon. Dry and cooler high
pressure will take hold across the region this weekend.
Temperatures will gradually warm back up under high pressure early
next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
This afternoon, Main cold front pushing through the Pee
Dee/Catawba regions will continue to move southward and into the
Midlands through the afternoon. Expect to see the development of
scattered showers and thunderstorms along and south of this front
through the afternoon, with some storms possibly becoming strong
to severe during peak heating.
Downslope flow and good insolation will provide warm temps again,
though some cool air advection behind the boundary expected to
temper max temps some across the Northern counties.
Tonight...The main front will be pushing into the Southern
Midlands and CSRA early in the evening, with scattered convection
still expected south of the front. Behind the front, winds turn
more out of the northeast. WOuld expect moisture off the Atlantic
to push inland overnight, creating the potential for some low
cloud cover late tonight. Lows will generally be in the upper
60s to lower 70s.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Saturday and Saturday Night...An upper level ridge centered over
the desert southwest will begin to build over the region north of
the upper level trough axis. At the surface, high pressure will
wedge southward into the area to the lee of the Appalachians. Low
clouds will be in place to start the day, but drier air will
eventually work its way in from the north allowing for some
clearing during the afternoon with mainly clear skies at night.
Although a rather significant cool down is expected given the
extensive clouds early on and the building wedge, there is still
still some uncertainty in the high temperature forecast. For now,
will stay close to model consensus with highs in the lower to mid
80s. An unseasonably cool night is in store, with lows in the
upper 50s to lower 60s most places.
Sunday and Sunday Night...The surface wedge will remain in place
along with the associated cool northeast flow. Under mostly
sunny/clear skies, temperatures should reach highs in the lower to
mid 80s with lows in the lower to mid 60s.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Medium range guidance is in good agreement through mid-week,
resulting in an above normal confidence forecast during that time.
A deep/stacked low pressure system over the western Atlantic will
retrograde toward the NC /Mid-Atlantic coast on Monday, but a
building ridge from the west and surface high pressure crossing
the area will result in rain- free conditions and moderating
temperatures. The upper ridge will continue to build on Tuesday as
a southerly flow develops and pushes temperatures back up above
normal. A cold front will then move through from the northwest
Wednesday and Wednesday night, resulting in a chance of showers
and thunderstorms across the area. Guidance then begins to diverge
a bit, with the GFS appearing more unsettled late week with an
upper trough approaching and a surface boundary setting up over
the area. The latest GFS shows a cutoff low developing over the TN
valley by late Friday. The forecast will indicate low chances of
rain for now with temperatures near or slightly below normal.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Surface front pushing into the Pee Dee and Catawba regions, with a
pre-frontal trough across the Midlands. The cold front will
continue pushing southward into the Midlands this afternoon.
Expecting scattered showers and thunderstorms to develop along and
south of the main front this afternoon, affecting mainly
ags/dnl/ogb. VFR generally expected at all sites outside any
convection. At this time, will handle with VCTS at ags/dnl/ogb
from 19z to 01z.
Winds south of the front will remain out of the west, while winds
north of the front turn more out of the north this afternoon
before shift around and increasing out of Northeast tonight
behind the back door front. Models indicating wrap around
moisture/cloudiness will work into the region late tonight from
the Northeast. Expecting MVFR CIGS generally after 06Z.
EXTENDED AVIATION OUTLOOK...Breezy conditions possible at times
Saturday. Otherwise, no significant impacts to aviation expected
late Saturday through Tuesday as drier air enters the region.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Jun 17, 3:52 AM EST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
452 AM EDT FRI JUN 17 2016
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180900-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
452 AM EDT FRI JUN 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
SOME THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING
STRONG WIND GUSTS AND HAIL...MAINLY ACROSS THE CSRA AND SOUTHERN
MIDLANDS OF SC.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 17, 11:54 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1254 PM EDT FRI JUN 17 2016
SCZ020-021-171745-
NEWBERRY-FAIRFIELD-
1254 PM EDT FRI JUN 17 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN FAIRFIELD AND
NORTHEASTERN NEWBERRY COUNTIES...
AT 1254 PM EDT...A STRONG THUNDERSTORM WAS NEAR CARLISLE...OR 15
MILES SOUTHWEST OF CHESTER...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS OF 45 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM. MARBLE SIZED HAIL HAS BEEN PREVIOUSLY REPORTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WINNSBORO AND WINNSBORO MILLS.
LAT...LON 3456 8122 3443 8099 3422 8122 3448 8149
3449 8147 3449 8146 3450 8144 3450 8142
3456 8143 3457 8142
TIME...MOT...LOC 1654Z 312DEG 20KT 3456 8142
CJRSpecial weather statement, Jun 17, 12:18 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
118 PM EDT FRI JUN 17 2016
SCZ015-016-020>022-026>029-031-038-171815-
NEWBERRY-LEXINGTON-LEE-SALUDA-CLARENDON-RICHLAND-FAIRFIELD-SUMTER-
CHESTERFIELD-LANCASTER-KERSHAW-
118 PM EDT FRI JUN 17 2016
...A DEVELOPING LINE OF STRONG THUNDERSTORMS WILL AFFECT
KERSHAW...SOUTHWESTERN LANCASTER...NORTHERN SALUDA...RICHLAND...
SOUTH CENTRAL CHESTERFIELD...FAIRFIELD...NEWBERRY...NORTH CENTRAL
LEXINGTON...LEE...NORTH CENTRAL CLARENDON AND SUMTER COUNTIES...
AT 117 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS DEVELOPING ALONG
A LINE EXTENDING FROM NEAR WHITMIRE TO NEAR LAMAR...AND MOVING
SOUTHEAST AT 35 MPH.
WIND GUSTS OF 40 TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COLUMBIA...SUMTER...IRMO...FOREST ACRES...NEWBERRY...CAMDEN...
WINNSBORO...BISHOPVILLE...ST. ANDREWS...DENTSVILLE...WOODFIELDS...
SOUTH SUMTER...KERSHAW...WHITMIRE...ELGIN...PROSPERITY...
ARCADIA LAKES...MILLWOOD...FORT JACKSON AND LUGOFF.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3382 8021 3423 8192 3430 8190 3437 8178
3453 8164 3445 8154 3450 8142 3457 8142
3455 8087 3464 8089 3439 8023 3437 8029
3432 8024 3437 8018 3423 8011 3415 8015
3401 7991
TIME...MOT...LOC 1717Z 328DEG 33KT 3452 8171 3414 8015Local storm report, Jun 17, 12:50 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
150 PM EDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG 5 SE COLUMBIA 33.95N 80.97W
06/17/2016 RICHLAND SC PUBLIC
TREES DOWN NEAR THE INTERSECTION OF HIGHWAY
378 AND SHOP ROAD.
&&
NWS COLUMBIA SC
IRIS SYSTEMLocal storm report, Jun 17, 1:01 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
201 PM EDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 4 SE FOREST ACRES 33.98N 80.92W
06/17/2016 E1.00 INCH RICHLAND SC PUBLIC
QUARTER SIZED HAIL REPORTED NEAR THE
INTERSECTION OF LEITNER RD AND LEESBURG RD.
&&
NWS COLUMBIA SC
IRIS SYSTEMThunderstorm Wind, Columbia
- When
- June 17, 1:05 PM EST to 1:10 PM EST
- Where
- Columbia County, 2.88 mi W of Leah to 3.07 mi WSW of Leah
- Measured
- 91 kt (105 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 33.668, -82.380
Downburst winds from a thunderstorm produced an area of significant damage to trees and property. The event occurred at Mistletoe State Park in northern Columbia County, GA. Nearly 200 trees had limb damage, were uprooted or snapped. There was a mixture of hardwood and softwood trees, however softwood trees made up most of the trees in this area of the park. There were approximately 10 vehicles that suffered significant damage. There were 10 to 15 campers that suffered significant damage with one overturned. The overturned camper was a pop-up camper. The wind being channeled into a couple of the coves may have produced some of the strongest winds with the event. The diameter of the trees damaged ranged from around 6 inches up to 2 feet. The damage stretched from the park ranger residence northward to the end of the point where the campground is located. This distance is approximately one half mile. There was one injury associated with this event. A 5 year old female child inside one of the campers that was struck by a fallen tree suffered a broken arm. About $25,000 in damage was done to the cabins at the park. Damage estimates for the vehicles and campers is unknown.
Hail, Richmond
- When
- June 17, 1:45 PM EST
- Where
- Richmond County, 1.15 mi W of Ft Gordon
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.380, -82.150
Public estimated 0.75 inch hail.
Thunderstorm Wind, Lincoln
- When
- June 17, 2:01 PM EST to 2:05 PM EST
- Where
- Lincoln County, 4.08 mi E of Kenna
- Measured
- 75 kt (86 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.860, -82.400
Straight line winds damaged an estimated 20 campers and 3 vehicles at Elijah Clark State Park. Multiple trees and power lines were down as well.
Thunderstorm Wind, McDuffie
- When
- June 17, 2:22 PM EST
- Where
- McDuffie County, 2.69 mi WNW of Thmson McDuffee Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 33.550, -82.560
Broadcast Media displayed images of trees and power lines down on Wrightsboro Rd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, June 17 to 18, 20162 deaths · 8 injured · 2 events
- Hail and Damaging Winds in Georgia, June 17, 20161 death · $583,000 · 1 in hail · 43 events
- Hail and Damaging Winds in Mississippi, June 17, 20161 injured · $666,000 · 1.75 in hail · 58 events
- Flash Flooding and Flood in Nebraska, June 17 to 18, 2016$2.4 million · 1.75 in hail · 16 events
- Flash Flooding and Hail in Minnesota, June 17 to 18, 2016$310,000 · 1.75 in hail · 43 events
- Flash Flooding and Hail in North Dakota, June 17, 2016$107,000 · 2.75 in hail · 41 events
- Damaging Winds in Arkansas, June 17, 2016$338,000 · 60 kt wind · 5 events
- Hail and Damaging Winds in South Carolina, June 17, 20162 injured · 1 in hail · 52 events
- Flash Flooding and Hail in Minnesota, June 17, 2016$54,000 · 1.5 in hail · 30 events
- Damaging Winds in Alabama, June 17, 2016$97,000 · 61 kt wind · 15 events
- Damaging Winds in South Carolina, June 17, 2016$83,000 · 74 kt wind · 14 events
- Flash Flooding and Hail in South Dakota, June 17, 2016$50,000 · 1.75 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644902, 644890, 644880, 644873.